Alert archive / North Carolina / Flash Flood Warnings in 2019
Flash Flood Warning 5, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jun 7, 2019, 10:41 PM EDT for 4 counties in North Carolina. It was in force for 4 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2019, 10:41 PM EDT (02:41 UTC)
- Expired
- Jun 8, 2019, 2:45 AM EDT
- In force
- 4 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC, Randolph County, NC
The radar
The Roanoke radar (KFCX), 123 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 11:04 PM EDT | FLASH FLOOD | 4 Sse Greensboro, NC | RYAN CREEK AT US-220 IN GREENSBORO HAS EXCEEDED FLOOD STAGE. |
| Jun 7, 11:20 PM EDT | FLASH FLOOD | 3 Se Archdale, NC | OLD GLENOLA RD BETWEEN TOBACCO RD AND ARCHDALE RD IS COMPLETELY BLOCKED DUE TO THE ROAD BEING UNDER WATER. |
| Jun 8, 12:00 AM EDT | FLASH FLOOD | 2 N Archdale, NC | WATER RESCUES UNDERWAY. |
| Jun 8, 12:10 AM EDT | FLASH FLOOD | 3 Nw Archdale, NC | 4 TO 5 VEHICLES SWEPT OFF THE ROAD. ADDITIONALLY, WATER RESCUES OCURING SOUTH-SIDE OF HIGH POINT. |
| Jun 8, 12:15 AM EDT | FLASH FLOOD | 2 Sse Jamestown, NC | VEHICLE STALLED IN FLOOD WATERS. |
| Jun 8, 12:30 AM EDT | FLASH FLOOD | 1 E Greensboro, NC | NORTH BUFFALO CREEK AT WESTOVER TERRACE EXCEEDED FLOOD STAGE OF 10 FT PER GAGE READING. |
| Jun 8, 1:05 AM EDT | FLASH FLOOD | 2 Ene Greensboro, NC | LATHAM ROAD CLOSED IN TWO SECTIONS DUE TO FLOODING; BETWEEN W. WENDOVER AVE. AND NORTHWOOD STREET, AND BETWEEN NOTTINGHAM ROAD AND WOODLAND DRIVE. |
| Jun 8, 1:15 AM EDT | FLASH FLOOD | 3 Ene Greensboro, NC | NORTH BUFFALO CREEK AT CHURCH STREET EXCEEDED THE FLOOD STAGE OF 14 FT AT 1:15 AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
822
WGUS52 KRAH 080241
FFWRAH
NCC057-067-081-151-080645-
/O.NEW.KRAH.FF.W.0005.190608T0241Z-190608T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1041 PM EDT Fri Jun 7 2019
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Southeastern Forsyth County in central North Carolina...
Northeastern Davidson County in central North Carolina...
Northwestern Randolph County in central North Carolina...
Guilford County in central North Carolina...
* Until 245 AM EDT
* At 1039 PM EDT, Doppler radar indicated a thunderstorm producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Greensboro, High Point, Lexington, Thomasville, McLeansville,
Archdale, Trinity, Pleasant Garden, Jamestown and Forest Oaks.
Additional rainfall amounts of one to three inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.
&&
LAT...LON 3573 8020 3580 8034 3593 8034 3614 7998
3622 7972 3608 7959 3591 7955
$$
771 follow-up statement
608
WGUS72 KRAH 080434
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
1234 AM EDT Sat Jun 8 2019
NCC057-067-081-151-080645-
/O.CON.KRAH.FF.W.0005.000000T0000Z-190608T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-Davidson NC-Randolph NC-Guilford NC-
1234 AM EDT Sat Jun 8 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM EDT FOR
SOUTHEASTERN FORSYTH...NORTHEASTERN DAVIDSON...NORTHWESTERN RANDOLPH
AND GUILFORD COUNTIES...
At 1228 AM EDT, local law enforcement reported flash flooding was
occurring in High Point and Greensboro. Up to four inches of rain
have already fallen. Flash flooding is already occurring, with
multiple reports of water rescues underway in High Point.
Some locations that will experience flooding include...
Greensboro, High Point, Thomasville, McLeansville, Archdale,
Pleasant Garden, and Jamestown.
Additional rainfall amounts of one to three inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.
&&
LAT...LON 3573 8020 3580 8034 3593 8034 3614 7998
3622 7972 3608 7959 3591 7955
$$
77What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 9:48 PM EDT, 53 minutes earlier.
Area forecast discussion, Jun 7, 9:48 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 948 PM EDT Fri Jun 7 2019 .SYNOPSIS... A frontal zone will strengthen over central NC through tonight, then waver over the Carolinas through the weekend. A series of disturbances in southwesterly flow aloft will overspread the frontal zone and act upon deep, tropical moisture residing over the southeastern US. && .NEAR TERM /UNTIL 8 AM SATURDAY MORNING/... As of 940 PM Friday... ...Flash Flood Watch for the Northwest Piedmont into the Foothills through noon Saturday... A short fused Flash Flood Watch has been issued through noon Saturday for much of northwest North Carolina after collaboration with WFO's Blacksburg and Greenville/Spartanburg. The ingredients are there for some very heavy rain as low topped convection develops along the nearly stationary surface to H85 front over this region. Exceptionally high water values in the 2 to 2.25 inch range along with instability (500 J/KG) were advecting into the region on 30 to 40 knots of easterly flow. This will create very efficient rain producing cells that will be very slow moving along the boundary. Some areas of 2+ inches in an hour will likely occur in the Watch area. If these cells train or persist for several hours especially over the urban centers, flash flooding will occur. Flash flood guidance has been very high in the past 3 weeks, but has come down some in the last few days as well. To the east and south of the Watch area, some locally heavy rain with showers can be expected overnight. However, the CAMS models suggest the NW may be the favored target area for the overnight period for the heaviest rain. We may have to extend in time or location the Watch in later forecasts as the favored areas in time for the heaviest rain become better known. Highest POP NW-NE tonight, lows generally 68-72. && .SHORT TERM /8 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... As of 235 PM Friday... Still looks like a wet day for most. Deep low pressure over far W TN/KY early Sat will slowly fill as it elongates NW to SE and drifts NNE into the W Ohio Valley through Sat night, in response to a polar stream wave crossing the Upper Midwest, keeping NC within a deep moist low and mid level flow from the S and SW. The surface frontal zone is likely to hold in place across the Carolinas extending NE to low pressure over the N Outer Banks through Sat night, although this sloped frontal zone will grow more shallow with time as the 925 mb front starts pushing back toward the NW into the NW Piedmont. As pockets of energy rotating E of the low bring weak DPVA up through NC, moist upglide at 300-310K riding up and over this frontal zone and projected PW near 2" will bring a likelihood of slow-moving areas of at least moderate rain. Still appears that warm rain processes will dominate given a projected LCL-0C depth of close to 4 km. We still have some concerns that enhanced upper divergence in the left exit region of a 60-70 kt jet diving on the SW side of the low may contribute to a slow-moving convective complex over the E Gulf Coast, as such a system could interrupt or curb moisture transport into NC, lessening totals here. A flash flood watch is still being considered, but based on the initial dry soils, we should be able to absorb this initial inch or so fairly easily before saturation and runoff start to become a greater problem later in the weekend. Will stay with likely (mainly E) to categorical (mainly W) pops and generally overcast skies. Highs in the mid 70s to lower 80s followed by lows of 65-71. -GIH && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 350 PM Friday... Sun-Mon: The mid level trough will continue to weaken as it drifts very slowly ENE, holding to our W through Mon, despite the nudge from the potent northern stream wave pushing into the W Great Lakes. Meanwhile, the surface warm front will continue its drift to the NW over NC and may finally move NW of the forecast area by late Mon, as the synoptic cold front approaches from the W. With little to no change in the overall environment featuring 2+" PW, strong/deep moisture transport from the S and SW, and bouts of weak dynamic forcing for ascent, we should continue to see high pops, with the heaviest activity likely to be over our NW sections where terrain- forced upglide may augment lift. Expect highs in the mid 70s-lower 80s Sun and upper 70s-mid 80s Mon. Lows upper 60s-lower 70s. Tue-Fri: The unsettled pattern persists. The northern stream wave will cross the Great Lakes/SE Ontario and Quebec through Tue before reaching the Maritimes Tue night. Cool surface high pressure associated with this wave will help propel the surface cold front slowly E through our CWA Tue night, after which time it should settle just to our E (over the coastal Carolinas) as waves of low pressure track NNE along the front through midweek. The northern stream wave should help nudge the increasingly baggy southern stream trough a bit eastward to over the central Carolinas, where it will dissipate by Wed as another more prominent trough dives through the central CONUS. High pops will continue for Tue/Wed, and Wed could actually be rather chilly over much of the Piedmont, with a steady rain falling into a wedge of cool high pressure W of the stalled front. As the Central CONUS trough shifts gradually E into the E CONUS Thu/Fri, SSW steering flow ahead of it should allow the surface front to shift back W as a warm front, before finally pushing it E through NC and to our SE by late Fri. Will show both pops and cloud cover trending downward toward days 6-7 but keep both at or above climo to account for uncertainty. After a cool Wed, will bring high temps closer to (but still below) normal for Thu/Fri. -GIH && .AVIATION /02Z SATURDAY THROUGH WEDNESDAY/... As of 230 PM Friday... Prevailing showers, and with scattered storms --and associated sub- VFR conditions-- are expected through the TAF period, as a series of disturbances overspread a developing low level frontal zone over the Carolinas. Even away from showers and storms, widespread IFR-MVFR ceilings are forecast to develop and blanket most of the state of NC overnight-early Sat, except for perhaps far sern sections, including near and likely just southeast of FAY. Ceilings will gradually lift to MVFR, and scatter at times to VFR, after around 15Z Sat. Outlook: An unsettled pattern will persist across the Carolinas through early-mid next week, as a frontal zone wavers over the region and is overrun by deep moisture and lift downstream of a slowly-approaching mid to upr-lvl /trough. Widespread IFR-MVFR conditions will result during the overnight-early morning hours, transitioning through early afternoon to MVFR or VFR ones, with continued showers and storms that will be maximized with diurnal heating each day. && .RAH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for NCZ021-022-038- 039. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...Hartfield LONG TERM...Hartfield AVIATION...Badgett/BSD
Hazardous weather outlook, Jun 7, 10:01 PM EDT, 40 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1001 PM EDT Fri Jun 7 2019 NCZ021-022-038-039-090215- Forsyth-Guilford-Davidson-Randolph- 1001 PM EDT Fri Jun 7 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. A slow-moving upper level system interacting with a stationary frontal zone across the region will bring wet and unsettled weather through early next week. The potential for multiple days of moderate to heavy rainfall will result in an increased threat for flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-023>028-040>043-073>078-083>086-088-089-090215- Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham- Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Stanly- Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 1001 PM EDT Fri Jun 7 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Locally heavy rain may develop later tonight. Otherwise, widespread hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A slow-moving upper level system interacting with a stationary frontal zone across the region will bring wet and unsettled weather through early next week. The potential for multiple days of moderate to heavy rainfall will result in an increased threat for flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 9:31 PM EDT | Flash Flood Watch | RAH | Anson, Davidson, Forsyth, Guilford, Montgomery, Randolph and 1 more | 45 hr |
| Jun 7, 10:07 PM EDT | Areal Flood Advisory | RAH | Davidson, Guilford, Randolph | 3 hr |
| Jun 8, 2:46 AM EDT | Flash Flood Warning | RAH | Davidson, Forsyth, Guilford, Randolph | 89 min |
| Jun 8, 5:17 AM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth, Guilford, Randolph | 3 hr |
| Jun 8, 7:17 AM EDT | Areal Flood Warning | RAH | Davidson | 6 hr |
| Jun 8, 8:41 AM EDT | Areal Flood Advisory | RAH | Durham, Franklin, Granville, Vance, Wake | 2 hr |
| Jun 8, 8:57 AM EDT | Areal Flood Advisory | RAH | Wayne | 2 hr |
| Jun 8, 10:45 AM EDT | Areal Flood Advisory | RAH | Guilford | 3 hr |
| Jun 8, 10:52 AM EDT | Areal Flood Advisory | RAH | Franklin, Vance, Wake, Warren | 113 min |
| Jun 8, 11:16 AM EDT | Flash Flood Warning | RAH | Franklin, Wake | 4 hr |
| Jun 8, 1:44 PM EDT | Areal Flood Advisory | RAH | Forsyth | 3 hr |
| Jun 8, 2:06 PM EDT | Areal Flood Advisory | RAH | Wake | 98 min |
| Jun 8, 2:32 PM EDT | Areal Flood Advisory | RAH | Cumberland, Hoke, Moore | 3 hr |
| Jun 8, 4:08 PM EDT | Special Weather Statement | RAH | Moore | 52 min |
| Jun 8, 4:30 PM EDT | Special Weather Statement | RAH | Sampson | 60 min |
| Jun 8, 5:02 PM EDT | Special Weather Statement | RAH | Cumberland | 58 min |
| Jun 8, 5:33 PM EDT | Flash Flood Warning | RAH | Cumberland | 75 min |
| Jun 8, 5:59 PM EDT | Special Weather Statement | RAH | Lee | 61 min |
Nearby
Flash Flood Warnings in North Carolina, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.